Kanakanak hospital pharmacy puts patients in ‘immediate danger’, poll finds

The Centers for Medicare and Medicaid Services conducted an investigation in September. He found that the practices of the Kanakanak Hospital pharmacy put patients at risk of adverse health effects and death.

The pharmacy at Kanakanak Hospital in Dillingham is putting patients in “immediate danger,” according to an investigation by the Centers for Medicare & Medicaid Services in September. During the three-day investigation, CMS said it observed practices that put patients at risk of adverse effects and death from medication errors.

The survey describes issues such as missing labels, inconsistent drug labeling and staff incompetence.

The specific examples of errors included in the report were numerous and, in some cases, serious.

In July and August, 45 medication errors were reported to administration and not investigated.

According to the report, a patient suffered anaphylactic shock due to an incorrectly filled medication. A nurse told the investigation team that drugs were repeatedly withdrawn from the automated dispensing system under a fictitious name. In another case, the pharmacy gave a patient morphine at a dose five times higher than that prescribed by the doctor.

The investigation indicates that several staff members expressed fears of reprisals for reporting problems to the hospital administration.

Four unnamed doctors at the hospital told CMS that they had repeatedly expressed concern to the hospital administration about the lack of experience of pharmacists and the increase in medication errors.

In a news release on Friday, the Bristol Bay Area Health Corporation said it was tackling those issues by training new employees and updating processes and procedures.

The Curyung Tribal Council said after receiving the survey it was circulating the survey to other interested tribes in the Bristol Bay area, the Indian Health Service and CMS.

Contact the author at 907-842-5281.

Editor’s Note: This article has been updated to indicate that the medication that caused a patient’s anaphylactic shock was filled incorrectly, not “prescribed incorrectly.”

Comments are closed.